good things come in small packages

When I took my first Ivabradine it was so small I wasn’t even sure I’d swallowed it! It’s a tiny tablet anyway, but I have to cut them in half which is near impossible. It describes itself on the box as ‘salmon’ coloured. I was wondering if it came in fuchsia or teal but sadly not. Fun fact: pharmaceutical companies don’t like to make drugs a green colour because it’s considered unlucky. See, I have remembered SOMETHING from my nursing degree!

Ivabradine will obviously affect everyone differently, but so far I’ve experience headaches (normal for me), dizziness (normal for me, but occasionally it felt more like vertigo when the wheelchair would feel like it was moving when I had the breaks on; normally my dizziness feels like I’m looking through a haze). I have felt my heart rate slow, occasionally it’s felt really ‘heavy’ and pronounced, even more so than my usual palpitations. It’s a really slow acting drug though, which peaks after 30 mins and wears off after 4 hours.

I’m not looking forward to the most common side effect which is light sensitivity seeing as I’m very light sensitive anyway at the moment and am wearing sunglasses pretty much 24/7 so might have to become a mole or something. Lets hope that’s not a side effect I get (I mean light sensitivity, not turning into a mole. I’m pretty sure I didn’t read that as a side effect in the leaflet!). So far I’ve not felt a reduction in my PoTS symptoms but not sure if that’s because I’m feeling so extremely exhausted and rubbish at the moment anyway. Hopefully I’ll see some improvement in a couple of days when this ‘flare-up’ has settled.

Advertisements

what is PoTS?

I won’t go into too much detail because there are websites out there that are much more informative and accurate than I could ever be. ‘PoTS UK’ is especially good and I would recommend having a look if you’re interested. In America they use the term ‘dysautonomia’ to describe when the autonomic nervous system goes wrong. As this includes PoTS you may find useful information by googling ‘dysautonomia’. There’s a website called ‘dysautonomia international’ which is helpful as well as plenty of other blogs.

‘PoTS’ stands for ‘Postural Tachycardia Syndrome’, also known as ‘Postural Orthostatic Tachycardia Syndrome’. You can also see it written as POTS, POTs and other variations.
Put (very) simply, it means that you get a really fast heart rate with a change of position (such as going from lying to standing, although mine goes fast when I sit for long periods as well as when I lie on my side). No-one is absolutely certain why this happens but it is thought to occur when the autonomic nervous system (remember that from biology?!) goes wrong.
The autonomic nervous system is responsible for a whole host of processes in the body from digestion to regulation of temperature and heart rate which in turn result in some weird and wonderful symptoms that are different for everybody which mean it can be very difficult to get a diagnosis.
Usually when a person stands up the body should adjust. The blood vessels narrow in order to force blood to overcome gravity and reach the brain and return to the heart.
It is thought that this doesn’t happen effectively in people with PoTS, that the blood vessels don’t constrict and also there is evidence to suggest that those with PoTS have up to a third less blood volume. To compensate for this low blood volume/dilated blood vessels the heart rate needs to increase. A lot. So even just standing can take a lot more effort and energy for someone with PoTS.
The reduction of blood to the brain can cause symptoms like fainting, headaches and migraines, nausea and vomiting, brain fog (the inability to concentrate or remember things, it literally feels like you have fog in your brain). I often get ‘pre-syncope’, a posh word meaning before-fainting. So I get symptoms as if I’m going to faint but I never do. For example when I stand up I can see spots in front of my eyes, I’ll feel all hot and clammy and sometimes everything will go black and my knees will give way, I’ll feel really sick and I’ll have to sit or lie down but I won’t actually fall over. I also get migraines and feel dizzy most of the time. Sometimes I don’t feel my increase in heart rate, but other times I do and get chest pain. It’ll be going so fast that it feels like I’m having palpitations and it can be quite scary. Especially when you end up in A&E having blood tests and being monitored to see if you’re having a heart attack!
There is some good news though, these symptoms can be relieved… by lying down. Which it is not always appropriate to do in a supermarket or shopping centre apparently. It is like a fight or flight response, and you get an unbearable need to lie down. Like in the sense you would turf an old lady out of her seat in order to sit down kind of survival mode. Not that I have ever done that, I might add!! I don’t know why but if I can’t lie down or am stood up for a while I get really irritable and feel unnecessarily angry, I’ll become withdrawn and can’t hear what is going on around me, and I become unable to speak to anyone as it feels like too much effort. It’s really strange.
The worst symptom I have at the moment is fatigue, I just can’t shake it off and standing for 5 mins to boil the kettle and make a brew wipes me out so I need to lie down for the rest of the afternoon. Heck, even sitting up in bed to type this is exhausting! I can’t sit though an hour long episode of Life on Mars without having to lie down 15 minutes in.

There are also other symptoms to do with regulating temperature, so you feel hot when you should feel cold and vice versa, I really struggle with hot temperatures and can’t cool myself down very well. There are also gastric problems (so problems with digestion) for example heartburn and acid reflux, some people find that cutting out gluten or dairy can help but make sure you talk to your specialist first. I get blood pooling especially in my feet which can be quite painful. Symptoms are different in everyone so I’ve mentioned the main ones that affect me but I’m sure there are plenty more out there!